Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 144, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2021, 4:39 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2021, 4:39 PM CDT (21:39 UTC)
- Expired
- Jul 4, 2021, 5:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:55 PM CDT | TSTM WND DMG | 1 Sse Park, KS | FULL GROWN EVERGREEN TREE UPROOTED. |
| Jul 4, 4:57 PM CDT | HAIL 0.88 | 1 Sse Park, KS | NICKEL SIZE HAIL. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
703
WUUS53 KGLD 042139
SVRGLD
KSC063-065-179-042215-
/O.NEW.KGLD.SV.W.0144.210704T2139Z-210704T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
439 PM CDT Sun Jul 4 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Sheridan County in northwestern Kansas...
Northeastern Gove County in west central Kansas...
Southwestern Graham County in northwestern Kansas...
* Until 515 PM CDT.
* At 439 PM CDT, a severe thunderstorm was located 5 miles north of
Park, or 8 miles northeast of Grainfield, moving southwest at 10
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Grainfield and Park.
This includes Interstate 70 in Kansas between mile markers 89 and
111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10011 3913 10015 3908 10015 3893 10024
3904 10053 3921 10064 3930 10035 3930 10018
3921 10006
TIME...MOT...LOC 2139Z 038DEG 7KT 3918 10033
HAIL...2.00IN
WIND...60MPH
$$
JN2 follow-up statements
766
WWUS53 KGLD 042159
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
459 PM CDT Sun Jul 4 2021
KSC063-065-179-042215-
/O.CON.KGLD.SV.W.0144.000000T0000Z-210704T2215Z/
Sheridan KS-Gove KS-Graham KS-
459 PM CDT Sun Jul 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN SHERIDAN...NORTHEASTERN GOVE AND SOUTHWESTERN GRAHAM
COUNTIES...
At 459 PM CDT, a severe thunderstorm was located near Park, or 6
miles northeast of Grainfield, moving southwest at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotter reports at least inch hail
northeast of Park.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Quinter, Grainfield, Park and Saint Peter.
This includes Interstate 70 in Kansas between mile markers 89 and
111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10011 3913 10015 3908 10015 3893 10024
3904 10053 3921 10064 3930 10035 3930 10018
3921 10006
TIME...MOT...LOC 2159Z 038DEG 7KT 3915 10036
HAIL...2.00IN
WIND...60MPH
$$
JN835
WWUS53 KGLD 042219
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
519 PM CDT Sun Jul 4 2021
KSC063-065-179-042227-
/O.EXP.KGLD.SV.W.0144.000000T0000Z-210704T2215Z/
Sheridan KS-Gove KS-Graham KS-
519 PM CDT Sun Jul 4 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHERIDAN...
NORTHEASTERN GOVE AND SOUTHWESTERN GRAHAM COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the warned
area, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
south central Sheridan County, Gove County, and southeastern Logan
County until 615 PM CDT.
LAT...LON 3913 10011 3913 10015 3908 10015 3893 10024
3904 10053 3921 10064 3930 10035 3930 10018
3921 10006
TIME...MOT...LOC 2217Z 038DEG 7KT 3912 10039
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:13 PM CDT, 26 minutes earlier.
Area forecast discussion, Jul 4, 4:13 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 313 PM MDT Sun Jul 4 2021 .UPDATE... Issued at 308 PM MDT Sun Jul 4 2021 Severe Thunderstorm Watch 334 is now in effect through 10PM MDT/11PM CDT for counties along and south of a line from Sherman to Graham counties in Northwest Kansas and Cheyenne county in Eastern Colorado. Primary threats will be hail up to 2" in size and wind gusts up to 70 mph. && .SHORT TERM...(This afternoon through Monday Night) Issued at 1232 PM MDT Sun Jul 4 2021 Warm and muggy this afternoon with a chance for thunderstorms. A few may be severe. Drier tomorrow until a cold front arrives during the overnight hours Monday into Tuesday. Currently, satellite shows cloud streets beginning to form in the Eastern portions of the Tri-State area. With dewpoints in the upper 60's and model soundings suggesting that the air column is saturated up to 300mb-500mb, most of the area has plenty of moisture available for storms. PWATs are also forecasted to be between 1.3 and 1.6 which is near or above the 75% percentile for most of the area. Combine these moist conditions with a relatively unstable environment (SBCAPE and MLCAPE around 1500-2500 J/KG, CIN near 0 J/KG, and steep lapse rate through mid level that are 8C or greater) and there is plenty available for storms to develop and become strong to severe. The main reasons the severe threat is not higher is that there is relatively weak flow in the mid levels of the atmosphere and the surface boundary in the area is further west from the more ideal conditions. Near the surface, flow is generally out of the south but shifts to being out of the north as you get past 700mb with weak to no flow inbetween. This is limiting the effective shear to 30 knots or less. This shear could still help storms become severe, but it lowers the chances for supercells and may have the storms be more multicellular which could increase the risk for locally heavy rainfall. With no clear trigger though to start storms, currently have low chance POPs across much of the area as storms are likely to be more like air mass storms to start if they do end up forming. After that, outflow boundaries will help serve as a storm focus. But the big question with all of this is can storms get going and where they would then start. This evening and into tonight, storm chances will remain before midnight but are expected to shift south during this time period. Winds are expected to lighten, especially after midnight. Cloud cover will decrease as drier air moves in aloft and lows are expected to be in the 60's with upper 60's possible east of Highway 83. For Monday, drier conditions are expected during the daytime hours as relatively drier air moves in aloft. Surface dewpoints could still be in the 60's, but there does not appear to be much in the form of forcing that could trigger storms. At 500mb, the ridge over the four corners region may nose over the area during the day which will help keep conditions dry and warm. 850mb temps suggest that high temperatures will be similar to today in the low to mid 90's. Tomorrow night and into Tuesday morning, cloud cover will increase from the west as a frontal boundary moves into and through the area. Winds are expected to shift to out of the west and a few showers and storms may form along the boundary. Any precip would be favored more in Eastern Colorado but could last to parts of NW Kansas and SW Nebraska. Lows are still expected to be in the 60's, but Eastern Colorado may have some locales see 50's instead. .LONG TERM...(Tuesday through Sunday) Issued at 124 PM MDT Sun Jul 4 2021 For the extended period, the main wx focus remains on the hot conditions expected for most days. Models continue to show 500mb ridge meandering from the central Rockies/4-corners region to eventually settling along the west coast by Friday afternoon/evening. A shortwave and associated cold front will work along the eastern side of the upper ridge and into the Plains region Tuesday into Wednesday. Still some timing issues with the fropa due to surface ridge blocking east. The area will see 1-2" PW values during its passage, so the threat for locally heavy rainfall, along with some potential severe due to instability ahead of the front, is possible. Late Wednesday into early Friday will remain dry, with another potential front to move thru the region mainly for the upcoming weekend based on the latest GFS/ECMWF timing. For temps, highs across the region extended will range from the mid 80s to lower 90s on Tuesday, trending down slightly on Wednesday for all areas seeing 80s. Thursday and Friday will have 90s across the region. Going into next weekend, the chance for light precipitation will have mainly 80s for highs. Overnight lows will range mainly in the 60s, warmest east. Some locales east of Hwy 25 Thursday night may only drop into 70F range. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1105 AM MDT Sun Jul 4 2021 For KGLD... VFR conditions are expected through the period. However, there is a slight chance for thunderstorms mainly between 18-02Z. Given the expected short lived nature of any storms that develop, it is hard to predict when or if storms will pass through the site. Will continue to monitor. Otherwise, winds are expected to have a more easterly component during the afternoon and early evening hours before switching back to being roughly out of the south. Winds are expected to be come light and variable a few hours after midnight. For KMCK... VFR conditions are expected through the period. However, there is a slight chance for thunderstorms mainly between 18-02Z. Given the expected short lived nature of any storms that develop, it is hard to predict when or if storms will pass through the site. Will continue to monitor. A few clouds are also developing near the airport, but are expected to remain above 3000ft. Winds are expected to become light and variable shortly after midnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...KAK SHORT TERM...KAK LONG TERM...JN AVIATION...KAK
Hazardous weather outlook, Jul 4, 4:07 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 307 PM MDT Sun Jul 4 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-052115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 307 PM MDT Sun Jul 4 2021 /407 PM CDT Sun Jul 4 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect for counties along and south of a line from Sherman to Graham county in Northwest Kansas. Cheyenne county in Eastern Colorado is also included in the watch. The watch is in effect until 10pm MDT/11pm CDT. There is a chance for thunderstorms during the afternoon and evening hours across much of the Tri-State area. A few storms could be severe with hail as the main threat though cloud to ground lightning would also be present and a few wind gusts up to 60mph can't be ruled out. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Thunderstorm chances exist Monday night through Tuesday night. The primary hazard will be cloud to ground lightning. There is also a chance for thunderstorms Saturday evening and night with cloud to ground lightning as the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 4, 3:47 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM CDT Sun Jul 4 2021
KSZ015-016-029-042115-
Gove KS-Sheridan KS-Graham KS-
347 PM CDT Sun Jul 4 2021
...SPECIAL WEATHER STATEMENT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Morland, or 13 miles northeast of Quinter, moving
south at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Morland, Saint Peter and Studley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 10015 3909 10015 3909 10028 3936 10022
3938 10000 3913 9994
TIME...MOT...LOC 2047Z 001DEG 9KT 3924 10011
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:03 PM CDT | Special Weather Statement | GLD | Sherman | 27 min |
| Jul 3, 9:27 PM CDT | Special Weather Statement | GLD | Sherman | 33 min |
| Jul 4, 3:47 PM CDT | Special Weather Statement | GLD | Graham | 28 min |
| Jul 4, 4:10 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 35 min |
| Jul 4, 4:26 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 34 min |
| Jul 4, 4:58 PM CDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 2 hr |
| Jul 4, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 32 min |
| Jul 4, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan | 60 min |
| Jul 4, 5:30 PM CDT | Special Weather Statement | GLD | Sheridan | 30 min |
| Jul 4, 6:09 PM CDT | Special Weather Statement | GLD | Logan | 36 min |
| Jul 4, 6:15 PM CDT | Special Weather Statement | GLD | Gove | 30 min |
| Jul 4, 6:34 PM CDT | Special Weather Statement | GLD | Rawlins | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.